Slaframine Toxicosis . . . or Drooling

With our equine companions spending more time on pasture during the summer months, they are at a higher risk for slaframine toxicosis or the “slobbers.” For equine owners that have not seen “slobbers” before, it can be alarming and provoke a call to their veterinarian. 

What is it?

Slaframine is a compound produced by a fungus (Rhizoctonia leguminicola), also known as black patch disease, which most commonly affects the red clover plant (Trifolium pratense). White clover, alfalfa, and other legumes may also be affected. R. leguminicola thrives when the plant it’s attached to is stressed, such as during periods of overgrazing, extreme heat, drought, and high humidity. Red clover is extremely common in fields and pastures in Wisconsin, so it often makes its way into our equines’ diets via pasture forage or hay. Because of this, our equines are at risk for slaframine toxicosis. 

What does it do?

Slaframine acts as a stimulant to equine (and bovine) salivary glands, causing them to salivate excessively. In other words, it makes them drool a whole heck of a lot, sometimes in alarming quantities.

Should I be worried?

Loss of mass quantities of saliva can, in extreme cases, cause dehydration and other related problems. The good news is that excessive salivation due to slaframine toxicosis very rarely falls into the “extreme” category.  As always, be sure that your equine has plenty of access to fresh water. You may also add some electrolytes to their water if dehydration is a concern. The best way to prevent further episodes of slaframine toxicosis is to remove the source of slaframine itself. Eliminating the presence of affected forage in a pasture setting is tricky, although possible with good pasture management practices such as rotation and fertilization. If red clover or other affected forage is present in hay, you may consider switching out that hay with a different cutting. 

The bottom line

Slaframine toxicosis is common all over Wisconsin, and in some cases may be unavoidable. However, in most cases, it is not a major threat to your equine’s health. As with any other medical concern with your equine, contact your veterinarian if you have questions or you feel that your horse needs to be examined. Excessive salivation is not exclusively caused by slaframine toxicosis and should still be taken seriously.